Alert archive / Nevada / Flash Flood Warnings in 2022

Flash Flood Warning 6, NWS Reno, NV

August 3, 2022Lyon County, Storey County, Nevada

NWS Reno, NV issued this flash flood warning at Aug 3, 2022, 6:38 PM PDT for Lyon County, Storey County, Nevada. It was in force for 112 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 3, 2022, 6:38 PM PDT (01:38 UTC)
Expired
Aug 3, 2022, 8:30 PM PDT
In force
112 min
Issued by
NWS Reno, NV
Area
Storm-based polygon
Flood severity
None

Counties Lyon County, NV, Storey County, NV

The radar

The Reno radar (KRGX), 50 km from the middle of the area, began a volume at 01:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Reno, NV (KREV), launched 00:00Z, 1.6 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 00:00Z on 2022-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 319 joules per kilogram.LCLEL10008507005003002001001 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 00:00Z on 2022-08-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -20 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
319 J/kg
Mixed-layer CIN
-17 J/kg
Mixed-layer LCL
4678 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
-20 m²/s²
0-3 km storm-relative helicity
-6 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

358 
WGUS55 KREV 040138
FFWREV
NVC019-029-040330-
/O.NEW.KREV.FF.W.0006.220804T0138Z-220804T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Reno NV
638 PM PDT Wed Aug 3 2022

The National Weather Service in Reno has issued a

* Flash Flood Warning for...
  Northern Lyon County in west central Nevada...
  Storey County in western Nevada...

* Until 830 PM PDT.

* At 638 PM PDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1 and 1.5 inches of 
  rain have fallen. Flash flooding is ongoing or expected to begin 
  shortly in Six Mile Canyon.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Six Mile Canyon and Six Mile Canyon Road (NV-79).

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

In hilly terrain there are hundreds of low water crossings which are 
potentially dangerous in heavy rain. Do not attempt to cross flooded 
roads. Find an alternate route.

&&

LAT...LON 3930 11962 3933 11962 3933 11953 3930 11953

FLASH FLOOD...RADAR INDICATED

$$

CJ
1 follow-up statement
558 
WGUS75 KREV 040323
FFSREV

Flash Flood Statement
National Weather Service Reno NV
823 PM PDT Wed Aug 3 2022

NVC019-029-040333-
/O.EXP.KREV.FF.W.0006.000000T0000Z-220804T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Lyon NV-Storey NV-
823 PM PDT Wed Aug 3 2022

...FLASH FLOOD WARNING WILL EXPIRE AT 830 PM PDT THIS EVENING FOR 
NORTHERN LYON AND STOREY COUNTIES...

Flood waters have receded. The heavy rain has ended. Flooding is no 
longer expected to pose a threat.

LAT...LON 3930 11962 3933 11962 3933 11953 3930 11953

$$

WH

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before this flash flood warning went out at Aug 3, 1:24 PM PDT, 5 hours 14 minutes earlier.

Area forecast discussion, Aug 3, 1:24 PM PDT, 5 hours 14 minutes before
Area Forecast Discussion
National Weather Service Reno NV
124 PM PDT Wed Aug 3 2022

.SYNOPSIS...

Persistent monsoonal flow will continue to generate showers and
thunderstorms each afternoon and evening through at least Saturday.
Storms will be capable of producing heavy rain, flash flooding,
frequent lightning, small hail, and gusty outflow winds with
blowing dust. Temperatures will cool to around average this
weekend. Cloud cover could help to dampen daytime highs across
western Nevada.

&&

.SHORT TERM...Through Thursday night...

This forecaster had a few rumbles of thunder and a wetting rain at
his house last night, which was a welcome smell of petrichor. After
quite a humid and clear morning, showers and thunderstorms are
beginning to build along the higher terrain across northeast
California, the Sierra Front, and the Eastern Sierra.

Thunderstorms Today and Thursday:

* Thunderstorms will be possible this afternoon and evening across
  northeast California, northwest Nevada, along the Interstate 80
  corridor, as well as the eastern Sierra from the Tahoe Basin south
  into Mono County. As mentioned previously, the stronger storms
  will be most likely south of US Highway 50. The main hazards will
  be frequent lightning, localized heavy rainfall, small hail, and
  gusty outflow winds to 45 mph. Blowing dust may also be possible
  ahead of outflow boundaries in areas that have not received
  rainfall recently.

* A Flash Flood Watch is in effect from noon this afternoon through
  9 PM PDT Thursday for areas mainly south of US Highway 50. You
  might be asking yourself: why the Flash Flood Watch issuance?
  Well, this morning's 12z sounding from our office showed a very
  deep and moist vertical profile, coupled with CAPE near 1000 J/kg,
  a low LCL for this area's standards, a record high PWAT of 1.07"
  (the previous record for 8/3 was 1.01"), and slow storm-relative
  wind speeds, which should promote the training of thunderstorms
  over burn scars and steep terrain. Nearly all CAMs are indicating
  heavy convective rainfall possible across much of Douglas, Alpine,
  southern Lyon, Mono, and Mineral counties between 3:00 PM and 9:00
  PM PDT today and Thursday. This excessive rainfall could trigger
  flash flooding of low-lying areas and debris flows in and near
  recent burn scars. Residents and those recreating in and
  immediately next to recent burn scars should prepare for potential
  flooding impacts. Be ready to act and move to higher ground should
  a Flash Flood Warning be issued for your location.

* Thursday will nearly be a repeat of this afternoon and evening,
  with most of the action located south of Interstate 80. Once
  again, we'll see chances for heavy rainfall south of US 50, with
  recent burn scars and steep terrain being the most dangerous areas
  to be near. In addition to heavy rainfall, frequent lightning,
  small hail, and gusty outflow winds to 50 mph can be expected.

Winds and Temperatures:

* Winds outside of thunderstorms will be pretty tame this afternoon
  and Thursday afternoon, with gusts to 25 mph expected from the
  west. Near thunderstorms, erratic wind gusts as high as 50 mph can
  be expected.

* High temperatures this afternoon look to be a little warmer
  compared to tomorrow, due to the chance for more cloud cover from
  convective debris. Highs are expected to climb into the mid-to-
  upper 90s this afternoon across western Nevada and northeast
  California, and in the 80s across Sierra valleys. Thursday, highs
  will struggle to reach the low-90s across the lower valleys and
  low-80s in Sierra valleys.

Smoke/Air Quality:

* Haze and degraded air quality are also expected across northeast
  California today and tomorrow due to ongoing fire activity in
  northern California.

-Johnston

.LONG TERM...Friday onward...

Shower and thunderstorm chances will continue for most of the region
on Friday as high pressure remains settled over the Four Corners
region. Moisture will continue to flow around the western periphery
of the high, keeping PWATs in the 0.8-1.1" range Friday. These
values indicate potential for storms to produce heavy rains that
could lead to flash flooding in sensitive terrain such as burn areas
or steep slopes. However, given that we are on a stretch of
monsoonal flow, it is possible skies may not clear out Friday
morning and consequently limit surface heating. Under this scenario,
the lack of surface heating will inhibit destabilization of the
atmosphere, and in turn eliminate significant thunderstorm activity.

A shortwave trough is expected to brush by to our north on Saturday,
subsequently flattening the ridge and directing dry southwest flow
over our region. Southwest flow will close the door to any
additional monsoonal moisture pushes, but thunderstorm chances
continue through Saturday. Greatest thunderstorm activity will
likely remain confined to areas farther south, especially in
Mono/Mineral counties. Any storms that develop may likely produce
gusty and erratic winds as model soundings suggest dry lower-levels
and high DCAPE.

Ensemble guidance currently suggests that as the trough exits the
region on Saturday, a closed low currently sitting off the NorCal
coast will begin to lift to the northeast into the Pacific NW on
Sunday, allowing dry southwest flow to continue through the end of
the forecast period. This pattern will likely keep thunderstorm
chances slight through mid-week. -Whitlam

&&

.AVIATION...

* Showers and thunderstorms are beginning to form this afternoon
  across much of the area. These showers and storms will mainly
  affect terminal sites south of Interstate 80 and last through
  approximately 06z Thursday. Tomorrow we'll see nearly the same
  situation.

* Near and within thunderstorms, expect localized heavy rainfall,
  wet microbursts with erratic and gusty outflow winds to 40 kts,
  low-level wind shear, small hail, frequent lightning, and terrain
  obscurations. Stronger outflow winds tracking over dry desert
  ground may also loft dust, which may reduce ground and slantwise
  visibility also.

* Thunderstorm chances remain through the weekend, although coverage
  looks to lessen each day past Friday.

-Johnston

&&

.REV Watches/Warnings/Advisories...
NV...Flood Watch through Thursday evening NVZ001>003.

CA...Flood Watch through Thursday evening CAZ072-073.

&&

For more information from the National Weather Service visit...
http://weather.gov/reno

In the hours before

Local storm report, Aug 3, 4:16 PM PDT, 2 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RENO NV
416 PM PDT WED AUG 3 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0407 PM     DEBRIS FLOW      GROVER HOT SPRINGS      38.70N 119.84W
08/03/2022                   ALPINE             CA   PARK/FOREST SRVC

            GROVER HOT SPRINGS STATE PARK STAFF REPORTED
            DEBRIS FLOW OVER HOT SPRINGS RD DUE TO
            INTENSE, HEAVY RAINFALL. DEPTH AND DAMAGE
            UNKNOWN AT THIS TIME.

0411 PM     DEBRIS FLOW      1 ENE GROVER HOT SPRING 38.70N 119.83W
08/03/2022                   ALPINE             CA   DEPT OF HIGHWAYS

            CALTRANS AND CHP REPORTING BOULDERS AND
            ROCKS IN THE AREA. ONE PART OF HOT SPRINGS
            RD STARTING TO WASH OUT. ONE IS IMPASSIBLE.

0409 PM     HAIL             GROVER HOT SPRINGS      38.70N 119.84W
08/03/2022  E0.25 INCH       ALPINE             CA   PARK/FOREST SRVC

            GROVER HOT SPRINGS STAFF REPORTED 0.25 INCH
            HAIL.

&&

WHITLAM
Local storm report, Aug 3, 4:59 PM PDT, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RENO NV
459 PM PDT WED AUG 3 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0457 PM     HEAVY RAIN       MARKLEEVILLE            38.69N 119.78W
08/03/2022  M2.49 INCH       ALPINE             CA   UTILITY COMPANY

            UTILITY MESONET SENSOR REPORTED 2.49 INCHES
            IN 90 MINUTES AND 2.22 INCHES IN 60 MINUTES.

&&

WHITLAM
Local storm report, Aug 3, 5:02 PM PDT, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RENO NV
502 PM PDT WED AUG 3 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     DEBRIS FLOW      2 ESE MARKLEEVILLE      38.68N 119.75W
08/03/2022                   ALPINE             CA   EMERGENCY MNGR

            SEVERE FLOODING REPORTED ALONG WITH NUMEROUS
            DEBRIS FLOWS. ROADWAY DAMAGE REPORTED, ALONG
            WITH REPORTS OF VEHICLES STARTING TO GET
            SWEPT AWAY.

&&

WHITLAM

The office that day

Everything else NWS Reno, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 5:44 PM PDTAreal Flood AdvisoryREVDouglas6 hr
Aug 3, 7:09 PM PDTSpecial Weather StatementREVChurchill81 min
Aug 3, 7:22 PM PDTSpecial Weather StatementREVStorey38 min
Aug 3, 7:36 PM PDTSpecial Weather StatementREVStorey39 min
Aug 4, 12:23 AM PDTFlood WatchREVLyon, Mineral43 hr
Aug 4, 1:04 PM PDTFlash Flood WarningREVDouglas5 hr
Aug 4, 1:57 PM PDTAreal Flood AdvisoryREVDouglas108 min
Aug 4, 3:26 PM PDTAreal Flood AdvisoryREVWashoe2 hr
Aug 4, 3:49 PM PDTSpecial Weather StatementREV56 min
Aug 4, 4:09 PM PDTAreal Flood AdvisoryREVDouglas3 hr
Aug 4, 4:33 PM PDTAreal Flood AdvisoryREVWashoe3 hr

Nearby

Flash Flood Warnings in Nevada, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.